Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 116, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 27, 2001, 1:10 PM CDT for Kingman County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 27, 2001, 1:10 PM CDT (18:10 UTC)
- Expired
- May 27, 2001, 2:10 PM CDT
- In force
- 60 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Kingman County, KS
The radar
The Wichita radar (KICT), 69 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 6.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 776 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1272 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
751 WUUS53 KICT 271811 SVRICT KSC095-271910- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 110 PM CDT SUN MAY 27 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KINGMAN COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 210 PM CDT. * AT 105 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF CLEVELAND...OR ABOUT 26 MILES NORTHEAST OF MEDICINE LODGE...MOVING SOUTHEAST AT 50 MPH. * SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 215 PM CDT... RAGO... CLEVELEND... SPIVEY... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS... WINDS UP TO 60 MILES AN HOUR... THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR KINGMAN COUNTY UNTIL 210 PM CDT. LAT...LON 3771 9833 3755 9839 3739 9817 3753 9789 /FINCH NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:58 AM CDT, 10 hours 12 minutes earlier.
Area forecast discussion, May 27, 2:58 AM CDT, 10 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 258 AM CDT SUN MAY 27 2001 PRECIPITATION CHANCES THROUGH THE FORECAST PERIOD WERE THE MAIN FOCUS FOR THIS PACKAGE. MODELS INDICATE SHEARED SHORTWAVE PUSHES INTO WESTERN KANSAS TODAY...WHILE WEAK SOUTH/SOUTHEAST FLOW AT THE SURFACE STARTS TO BRING BACK NEAR 60 DEWPOINTS INTO SOUTHERN KS WHICH HELPS CREATE CAPES CLOSE TO 2000 J/KG TODAY AS SHOWN BY MESOETA FORECAST SOUNDINGS. STILL...WITH A LACK OF A FOCUSING MECHANISM WILL KEEP FORECAST DRY TODAY THINKING BEST LOW LEVEL CONVERGENCE/MOISTURE ADVECTION IS FOCUSED WELL TO OUR WEST. AS FOR TEMPS...WE LOSE DOWNSLOPE FLOW WE HAD SATURDAY AND EXPECT MORE IN THE WAY OF CLOUDS. SO ALTHOUGH 1000-850MB THICKNESSES INCREASE TODAY...HIGHS SHOULD BE NEAR SATURDAY/S VALUES. MODELS AGREE BEST 850/700 MB WAA AND THETA-E ADVECTION IN WESTERN KS SHIFTS SOUTH INTO OK TONIGHT...SO FELL MCS WILL STAY TO OUR WEST AND SOUTH TONIGHT. HOWEVER...WEAK MID LEVEL WAVE MOVES FROM WEST TO EAST THROUGH THE AREA TONIGHT...SO WILL RETAIN CHANCE POPS ACROSS THE FORECAST AREA. WILL INCREASE LOW TEMPS TONIGHT AS SOUTH/SOUTHEAST SHOULD KEEP DEWPOINTS WELL INTO THE 50S/LOWER 60S. MAIN SFC FRONT FORECAST TO REMAIN NEAR THE RED RIVER ON MEMORIAL DAY...AND WEAK MID LEVEL RIDGE BUILDS INTO THE AREA. SO AGAIN...FOCUSING MECHANISM LACKING FOR PCPN CHANCES...BUT WITH THE POTENTIAL FOR UNRESOLVED SHORTWAVE TO MIGRATE THROUGH MID LEVEL FLOW A SMALL CHANCE FOR PCPN EXISTS...AND WILL LOWER POPS TO SLIGHT CHANCE ACROSS THE BOARD MONDAY. TEMPS LOOK ON TARGET. ETA SHOWS ANOTHER MID LEVEL SHORT WAVE RIDING THROUGH KS IN WESTERLY MID LEVEL FLOW. THIS FEATURE COMBINED WITH INCREASING 700MB WAA/ISENTROPIC LIFT (MAINLY IN THE SOUTHERN ZONES) MAY BE ENOUGH TO GENERATE PCPN MONDAY NIGHT. AGAIN...FEEL BETTER CHANCES FOR PCPN WILL BE SOUTH OF THE AREA WHERE NOSE OF THE LOW LEVEL JET/WAA IS FORECAST TO BE. WILL MAKE SOME MINOR CHANGES TO THE EXTENDED FORECAST BASED ON LATEST ECMWF/AVN FORECAST. WHILE THERE ARE DIFFERENCE ON THE TIMING...AVN AND ECMWF SHOW NICE SOUTHERN STREAM SHORTWAVE TO AFFECT OUR AREA LATE TUESDAY/WEDNESDAY. MEANWHILE...STRONG NORTHERN STREAM WAVE LOOKS TO SWEEP A FRONT THROUGH AND BRING COOLER TEMPS THURSDAY/FRIDAY SO WILL BRING DOWN HIGH TEMPS FOR THESE DAYS. FCSTID = 12/HYSELL ICT 82 61 81 62 / 10 40 20 30 HUT 82 60 81 61 / 10 40 20 30 EWK 82 61 81 62 / 10 40 20 30 EQA 82 61 81 62 / 10 40 20 30 WLD 82 61 81 62 / 10 40 20 30 RSL 81 60 80 62 / 10 40 20 30 GBD 81 60 80 62 / 10 40 20 30 SLN 82 61 80 62 / 10 40 20 30 MPR 82 61 80 62 / 10 40 20 30 CFV 82 60 80 62 / 0 30 20 30 CNU 82 60 80 62 / 0 30 20 30 K88 82 60 80 62 / 0 30 20 30 .ICT...NONE.
In the hours before
Special weather statement, May 27, 12:04 PM CDT, 1 hour 6 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-280500-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1204 PM CDT SUN MAY 27 2001
A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:
CENTRAL KANSAS...
RUSSELL LINCOLN SALINE
BARTON ELLSWORTH MCPHERSON
RICE
SOUTH CENTRAL KANSAS...
RENO KINGMAN HARPER
HARVEY SEDGWICK SUMNER
BUTLER COWLEY MARION
CHASE
SOUTHEAST KANSAS...
GREENWOOD ELK CHAUTAUQUA
WILSON WOODSON MONTGOMERY
ALLEN NEOSHO LABETTE
THE SYNOPSIS:
A WEAK WARM FRONT LIFTING ACROSS KANSAS WAS PROVIDE THE INITIAL
FOCUS FOR CONVECTION THROUGH THE AFTERNOON. THIS BOUNDARY COMBINED
WITH AN UPPER LEVEL DISTURBANCE MOVING INTO THE WESTERN KANSAS MAY
ENHANCE THE CONVECTION.
SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE AFTERNOON
OVER CENTRAL AND SOUTH CENTRAL KANSAS. THE THUNDERSTORMS COULD
SPREAD INTO SOUTHEAST KANSAS LATER THIS EVENING.
THE MAIN AREA FOR SEVERE THUNDERSTORM DEVELOPMENT IS EXPECTED OVER
WESTERN KANSAS THIS AFTERNOON...SPREADING INTO CENTRAL AND SOUTH
CENTRAL KANSAS BY LATER AFTERNOON/EARLY EVENING. THE MAIN THREAT
WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY
THIS EVENING.
/BAKERLocal storm report, May 27, 1:04 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
104 PM CDT SUN MAY 27 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 PM 1 W AUGUSTA KS .75 INCH HAIL
05/27/01 BUTLER REPORTED BY EOC
1253 PM AUGUSTA KS 1.00 INCH HAIL
05/27/01 BUTLER REPORTED BY AUGUSTA PD.
GNThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 12:45 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 60 min |
| May 27, 1:16 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 59 min |
| May 27, 2:10 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 50 min |
| May 27, 2:16 PM CDT | Tornado Warning | ICT | Sumner | 44 min |
| May 27, 2:35 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 55 min |
| May 27, 2:54 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 66 min |
| May 27, 3:00 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 45 min |
| May 27, 4:05 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 55 min |
| May 27, 5:05 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 55 min |
| May 27, 5:16 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 59 min |
| May 27, 5:39 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 51 min |
| May 27, 5:42 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Sedgwick | 63 min |
| May 27, 6:10 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 65 min |
| May 27, 6:21 PM CDT | Tornado Warning | ICT | Kingman | 54 min |
| May 27, 6:47 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.